As of February 2008, over 70% of DTP participants were receiving HAART regimens consisting of one daily dose with three or fewer tablets each day (Nada Gataric, personal communication). Emtricitabine-containing regimens were not assessed in this analysis as it was only licensed for use in Canada in 2006. This
analysis has a number of limitations. First, we were only able to examine a limited set of variables which are routinely collected by the programme or captured by a specific study. In particular, we were not able to examine mental health issues that several selleck compound studies have shown to be important predictors of success on HAART [18,19]. Nevertheless, we have been able to develop a comprehensive profile of patients who may require more intensive follow-up or additional support in order to remain engaged in HAART over the long term. Second, given that treatment allocation is non-random in our setting, the associations between particular ART drugs and the outcomes examined may be because of biases in the way these drugs are prescribed. We have attempted to adjust our MDV3100 molecular weight analyses for those factors which could potentially affect the prescribing habits of physicians, but there may be other factors which we have not recognized. In addition, despite our efforts to exclude individuals who interrupted treatment under medical supervision, it is possible
that some of these patients were not identified. Given that medically supervised TIs have been shown to be harmful to patients  and are no longer recommended, it is also possible that some of the declines in the proportion of individuals interrupting treatment may be as a result of reductions in the number of medically supervised TIs. However, it is also unlikely that medically supervised TIs would be recommended in the first of year of HAART initiation. Finally, we received very few reports from prescribing
physicians as to the reason for the TI, which limits our ability to determine if these interruptions were because of patient factors, medication factors or a combination of the two. In conclusion, female patients, those with a history of IDU and those who have less advanced HIV disease appear to be at next greater risk of interrupting their HAART therapy. However, the frequency of TIs appears to be decreasing with time. It does appear that some drug combinations which have become less commonly used in recent years are associated with an increased likelihood of interrupting treatment. Further research is needed into ways to better engage these populations in HIV care and treatment to ensure that the benefits of HAART are made more widely available for HIV-infected individuals, as well as to maximize the preventive benefits of HAART. The authors would like to thank the participants in the BC HIV/AIDS DTP and the nurses, physicians, social workers and volunteers who supported them.